Taking Zoloft With Buspar

In our latest question and answer, the pharmacist discusses the interaction between Zoloft and Buspar.

Question

Hello! I was wondering if there are any interactions between Zoloft 25 mg and 5mg Buspar. I am starting Zoloft also, what are the side effects of Zoloft? What have you seen in people or heard about? Is there anything I should be concerned about with taking the 2 medications together?

Asked by Bubble On Jan 10, 2023

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Jan 10, 2023
Last updated Apr 12, 2024

Key points

  • Zoloft and Buspar both have effects on the neurotransmitter serotonin, and can increase the risk of a rare but serious condition known as serotonin syndrome.

Answer

Thanks for reaching out! While Zoloft (sertraline) and Buspar (buspirone) are sometimes prescribed together, they do have an interaction that is important to know about.

Watch For Signs And Symptoms Of Serotonin Syndrome

Both Zoloft and Buspar affect the neurotransmitter serotonin, and although rare, can put you more at risk of a condition known as serotonin syndrome, which is a potentially life-threatening condition that occurs when there is too much serotonin in the body. You are more at risk if you take multiple drugs that affect it (like Zoloft and Buspar).

The signs and symptoms of serotonin syndrome can vary widely, but the most common symptoms include:

  • Agitation or restlessness
  • Confusion
  • Rapid heart rate
  • High blood pressure
  • Dilated pupils
  • Loss of muscle coordination
  • Sweating
  • Shivering
  • Headache

Again, serotonin syndrome is rare but it is extremely important to know about so you can seek medical attention in case symptoms occur.

Buspar has been mentioned in some case studies as a causative agent of serotonin syndrome when added to an SSRI (like Zoloft), so please be vigilant in knowing the signs and symptoms.

Starting Zoloft

You said that you were just starting out on Zoloft. In regard to side effects, although they certainly can occur, it is important to know that both their frequency and severity tend to decrease over time. The most common side effects that occur when starting are:

  • Gastrointestinal side effects (e.g., nausea, diarrhea)
  • Insomnia
  • Headache
  • Fatigue/dizziness
  • Sexual side effects

Generally, when starting, it is recommended to start at a low dose and gradually increase over the course of a few weeks to a few months. This tends to reduce the severity of the side effects.

Final Words

I hope this answer provided some of the information you were looking for.

Any online drug interaction checker will always return a drug interaction between Zoloft and Buspar due to the risk of serotonin syndrome simply because it is a possibility.

There are a number of factors that affect just how at risk someone is, such as those taking high doses of multiple serotonergic drugs, so it can be tough to say just how risky a particular combination may be. As I mentioned at the outset, it's not uncommon that Zoloft and Buspar are used together as it is an effective combination for someone who has multiple psychiatric conditions, like depression and anxiety. You just need to know about the risks.

The takeaway here is that the overall risk of serotonin syndrome is considered to be relatively low, of course, important to be aware of.

Good luck with starting your new medication and reach back out anytime.

References

  • Possible serotonin syndrome associated with buspirone added to fluoxetine, PubMed
  • Clinical Practice Guidelines for the management of Depression, PubMed
  • Serotonin Syndrome, StatPearls

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions